Phenytoin Poisoning

Phenytoin Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • Phenytoin follows zero-order pharmacokinetics:
    • Small incremental increase in dose can result in a large increase in plasma concentration.
  • Half-life in overdose prolonged; may be up to 70 hr
  • Cardiovascular toxicity from IV administration likely due to the diluent propylene glycol
  • Fosphenytoin, a prodrug for parenteral administration, is metabolized to phenytoin, its active moiety.

Etiology

  • Phenytoin intoxication results from acute, chronic, or acute-on-chronic administration.
  • If the cause of the intoxication is unclear in a patient receiving chronic phenytoin therapy, consider that there may have been a:
    • Change in the brand of phenytoin
    • Change in dosage form
    • Drug interaction
    • Change in serum albumin

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Phenytoin Poisoning ID - 307058 Y1 - 2016 PB - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307058/all/Phenytoin_Poisoning ER -